Algebraic & Geometric Topology

A geometric interpretation of the homotopy groups of the cobordism category

Marcel Bökstedt and Anne Marie Svane

Full-text: Open access

Abstract

The classifying space of the embedded cobordism category has been identified by Galatius, Tillmann, Madsen and Weiss [Acta. Math. 202 (2009) 195–239] as the infinite loop space of a certain Thom spectrum. This identifies the set of path components with the classical cobordism group. In this paper, we give a geometric interpretation of the higher homotopy groups as certain cobordism groups where all manifolds are now equipped with a set of orthonormal sections in the tangent bundle. We also give a description of the fundamental group as a free group with a set of geometrically intuitive relations.

Article information

Source
Algebr. Geom. Topol., Volume 14, Number 3 (2014), 1649-1676.

Dates
Received: 20 January 2013
Revised: 13 November 2013
Accepted: 20 November 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715916

Digital Object Identifier
doi:10.2140/agt.2014.14.1649

Mathematical Reviews number (MathSciNet)
MR3212580

Zentralblatt MATH identifier
1331.57030

Subjects
Primary: 57R90: Other types of cobordism [See also 55N22]
Secondary: 55Q05: Homotopy groups, general; sets of homotopy classes

Keywords
cobordism categories classifying spaces Thom spectra fundamental group vector fields

Citation

Bökstedt, Marcel; Svane, Anne Marie. A geometric interpretation of the homotopy groups of the cobordism category. Algebr. Geom. Topol. 14 (2014), no. 3, 1649--1676. doi:10.2140/agt.2014.14.1649. https://projecteuclid.org/euclid.agt/1513715916


Export citation

References

  • J F Adams, Vector fields on spheres, Ann. of Math. 75 (1962) 603–632
  • M Bökstedt, J L Dupont, A M Svane, Cobordism obstructions to independent vector fields
  • R Brown, A R Salleh, A van Kampen theorem for unions on nonconnected spaces, Arch. Math. $($Basel$)$ 42 (1984) 85–88
  • S Galatius, O Randal-Williams, Stable moduli spaces of high-dimensional manifolds
  • S Galatius, O Randal-Williams, Monoids of moduli spaces of manifolds, Geom. Topol. 14 (2010) 1243–1302
  • S Galatius, U Tillmann, I Madsen, M Weiss, The homotopy type of the cobordism category, Acta Math. 202 (2009) 195–239
  • P J Higgins, Notes on categories and groupoids, Van Nostrand Rienhold Mathematical Studies 32, Van Nostrand Reinhold, London (1971)
  • I M James, The intrinsic join: a study of the homotopy groups of Stiefel manifolds, Proc. London Math. Soc. 8 (1958) 507–535
  • J P May, Simplicial objects in algebraic topology, Van Nostrand Mathematical Studies 11, D. Van Nostrand Co., Princeton, NJ (1967)
  • B L Reinhart, Cobordism and the Euler number, Topology 2 (1963) 173–177
  • N Steenrod, The topology of fibre bundles, Princeton Mathematical Series 14, Princeton Univ. Press (1951)
  • R E Stong, Notes on cobordism theory, Mathematical notes, Princeton Univ. Press (1968)